Texas, 2017Flash Flooding and Damaging Winds in Texas, July 22, 2017
July 22, 2017 · NWS MAF · 5 events in 2 counties and zones
There was a weak upper low over east-central New Mexico and a wind shear axis over the western Permian Basin. This shear axis aided in drawing moisture across the area and helped to produce thunderstorms with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a weak upper low over east-central New Mexico and a wind shear axis over the western Permian Basin. This shear axis aided in drawing moisture across the area and helped to produce thunderstorms with strong winds. There were weak upper level winds over the area which contributed to slow storm movement and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 22, 1:33 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 1:33 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT Sat Jul 22 2017
.DISCUSSION...
Current radar is showing diurnally driven convection increasing
across the area this afternoon. The mountains are helping storms
develop west of the Pecos River, but farther north a weak upper
low over east-central New Mexico and an associated shear axis
over the western Permian Basin is drawing moisture north and
aiding storm development in the lower elevations. There is very
weak steering flow near the shear axis causing slow storm movement
which will be conducive to localized flooding, especially in
urban areas.
This activity will diminish after sunset with more expected
tomorrow and Monday as the upper air pattern persists for a while
longer. Models then show an upper high building south into the
CWA by the middle of next week, increasing subsidence and sending
highs back into the triple digits for many locations. Back in
June, such high temperatures caused strong instability and severe
storms to develop, however upper heights were lower then
weakening the cap. Models are now showing 500mb heights of
594-596dam beginning Tuesday which should do a better job of
inhibiting convection so forecast PoPs will diminish toward the
end of the forecast.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 97 74 97 / 30 30 20 20
Carlsbad 72 95 71 96 / 30 50 30 20
Dryden 75 101 75 100 / 20 20 20 10
Fort Stockton 72 98 71 97 / 30 30 20 20
Guadalupe Pass 66 86 67 86 / 40 50 30 30
Hobbs 70 94 68 93 / 30 40 20 20
Marfa 66 87 64 89 / 40 50 20 30
Midland Intl Airport 74 99 74 99 / 30 30 20 20
Odessa 74 98 74 98 / 30 30 20 20
Wink 74 102 73 99 / 30 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
29/10
Hazardous weather outlook, Jul 22, 12:04 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Sat Jul 22 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
104 PM CDT Sat Jul 22 2017 /1204 PM MDT Sat Jul 22 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are possible through tonight. These storms may be
accompanied by frequent lightning, locally heavy rainfall, gusty
winds, and small hail. Localized flash flooding will be the main
hazard with stronger storms.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Similar conditions are expected Sunday with locally heavy rain being
the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jul 22, 3:33 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT SAT JUL 22 2017
TXZ051-222215-
Martin TX-
433 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lenorah, or 10 miles northwest of Stanton, moving
north at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Courtney.
This includes Interstate 20 between mile markers 151 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 10199 3225 10207 3236 10181 3210 10170
TIME...MOT...LOC 2133Z 185DEG 8KT 3220 10195
27
Special weather statement, Jul 22, 3:38 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT SAT JUL 22 2017
TXZ061-062-222245-
Midland TX-Ector TX-
438 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ECTOR AND MIDLAND COUNTIES UNTIL
545 PM CDT...
At 438 PM CDT, Doppler radar was tracking several strong
thunderstorms across Midland and Ector counties.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Midland, Odessa, Greenwood, West Odessa, Goldsmith, Cotton Flat,
Midland International Air and Space Port, Notrees, Penwell,
Spraberry, Warfield, Midland Airpark, Skywest Airport, Mission
Dorado, Odessa Schelemeyer Field, North Cowden and Pleasant Farms.
This includes Interstate 20 between mile markers 92 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 10178 3166 10279 3208 10280 3208 10179
TIME...MOT...LOC 2138Z 185DEG 8KT 3190 10262
27
Special weather statement, Jul 22, 3:52 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT SAT JUL 22 2017
TXZ047-051-052-222230-
Martin TX-Howard TX-Borden TX-
452 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD AND EAST CENTRAL MARTIN COUNTIES UNTIL 530 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 12 miles east of Ackerly, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vealmoor, Luther, Brown, Knott and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 10140 3226 10178 3235 10182 3267 10156
3268 10132
TIME...MOT...LOC 2151Z 186DEG 14KT 3249 10150
27Thunderstorm Wind, Midland
- When
- July 22, 4:18 PM CST
- Where
- Midland County, 0.67 mi N of (Maf) Midland Intl
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.940, -102.200
A thunderstorm moved across Midland County and produced a 66 mph wind gust at Midland International Air and Space Port.
Flash Flood, Midland
- When
- July 22, 4:18 PM CST to 5:30 PM CST
- Where
- Midland County, 2.19 mi SE of Midland to 2.22 mi SE of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.975, -102.058
Heavy rain fell across Midland County and produced flash flooding two miles south of Midland. There was a stalled vehicle on Lamesa Road off of I-20. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- July 22, 4:30 PM CST to 5:40 PM CST
- Where
- Midland County, 3.84 mi WNW of Midland to 2.7 mi WSW of Midland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.023, -102.140
Heavy rain fell across Midland County and produced flash flooding across the City of Midland. There were at least 14 high water rescues reported by law enforcement and emergency management. The cost of damage is a very rough estimate.
Thunderstorm Wind, Crane
- When
- July 22, 5:25 PM CST to 5:26 PM CST
- Where
- Crane County, 0.5 mi SW of Crane
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 31.396, -102.357
A thunderstorm moved across Crane County and produced wind damage in the City of Crane. There were downed powerlines at W. 6th Street and Katherine Street. The cost of damage is a very rough estimate.
Flash Flood, Crane
- When
- July 22, 6:15 PM CST to 8:15 PM CST
- Where
- Crane County, 7.3 mi N of Crane Co Arpt to 7.33 mi ENE of Crane J Bar Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.525, -102.357
Heavy rain produced flash flooding about twelve miles north of Crane. Water was over US Highway 385 between Ranch Road 1233 and Caprock Road roughly ten to fourteen miles north of Crane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709834, 709837, 711017, 709825, 709829.